Ohio, 2014

Winter Weather in Ohio, February 17 to 18, 2014

February 17 to 18, 2014 · NWS IWX · 7 events in 7 counties and zones

An intense upper level disturbance brought a relatively quick burst of snow and strong winds to northwest Ohio late in the afternoon on February 17th into the early morning hours of February 18th. Snowfall accumulations ranged between 2 and 6 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An intense upper level disturbance brought a relatively quick burst of snow and strong winds to northwest Ohio late in the afternoon on February 17th into the early morning hours of February 18th. Snowfall accumulations ranged between 2 and 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 17, 3:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 17, 3:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
352 PM EST MON FEB 17 2014

.SYNOPSIS...
ISSUED AT 115 PM EST MON FEB 17 2014

A LOW PRESSURE SYSTEM OVER CENTRAL ILLINOIS WILL QUICKLY MOVE INTO
WESTERN LAKE ERIE THIS EVENING AND DEEPLY STRENGTHEN. THIS WILL
CAUSE A BAND OF MODERATE TO HEAVY SNOW TO PIVOT THROUGH THE AREA
THROUGH THE EVENING HOURS. SOME SLEET AND FREEZING RAIN WILL MIX
WITH THE SNOW ALONG AND SOUTH OF HIGHWAY 24 IN INDIANA AND OHIO.
TOTAL SNOW ACCUMULATIONS ARE FORECAST TO RANGE BETWEEN 2 AND 6
INCHES ACROSS THE FORECAST AREA...HEAVIEST ACROSS NORTHERN AREAS.
TRAVEL CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE AFTERNOON
AND EVENING HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 349 PM EST MON FEB 17 2014

SNOWFALL RATES 2-3.5 INCHES/HR IN XTRMLY HVY TSSN ENTERING WRN CWA.
CONTD VERY SIMILAR RAP/NAM/PREV BLENDED APPROACH UTILIZED WITH
MIDDAY UPDATE. GENERAL CONTD CONSENSUS OF SREF MEAN AND TIGHT PLUME
PACK IN ADDITION TO 12 UTC NAM COBB OUTPUT SUPPORTS LATEST EVENT
TOTALS IN PRIOR 1233 PM EST WSW UPDATE WITH HIEST GENRLY ALONG NORTH
OF TOLL ROAD. THANKFULLY XTRM RATES BRIEF AND WITH TRANSITION TO
LESS THAN OPTIMAL FLAKE SIZE OUTSIDE OF CONVECTIVE ELEMENTS SHOULD
KEEP MAJORITY OF ACCUMS TO LTE 6 INCHES. SOME CONCERN THOUGH FOR HIR
AMOUNTS WITH TROWAL LIFTING ACRS FAR NRN CWA THIS EVENING PRIOR TO
LIFTG FARTHER N OF CWA BYND 03 UTC...INDICATIONS THOUGH THAT IT WILL
LIE OUT E-W JUST NORTH OF CWA...BEFORE GRDL EWD LIFTOUT. LEADING
WARM CONVEYOR BELT INTENSE WITH XTRM MSTR TAP WITH 6-7 G/KG ON I295K
SFC SLIDES EWD THROUGH SRN IN THIS EVENING...PROVIDING XTRM
MFLUX/UVM ATOP NOSE OF RAMPING SWRLY 850-7H JET AXIS. JETLET OF 65
KTS AT 21 UTC POSITIONED ACRS SRN IN...STRENGTHENS TO 75 KTS MEAN
LYR FLOW INTO SRN OH BY 00 UTC. SPECIAL KILX MIDDAY SNDG YIELDS 320
J/KG MUCAPE/LIFTED FM 7H AND WHILE LATEST RAP TREND NOTED DOWNWARD
WRT MUCAPE WL CONT WITH PRIOR AREA ADDED AND HAVE NOW INCLUDED FAR
ERN AREAS AS WELL IN 22-02 UTC TIMEFRAME GIVEN APPROACH OF STOUT 6-7
C/KM MID TROPOSPHERIC LAPSE RATE PLUME AND SYSTEM DEEPENING. MID LVL
CIRC AND TO CLOSE OFF ACRS CHICAGOLAND SHORTLY AND TRACK EWD TO
WINDSOR ONT BY 09 UTC TUE...ALSO SUGGESTING HIEST AMOUNTS HERE/JUST
NORTH OF CWA...WHERE HIGHLY ELEVATED MAX UVM BEST COLLOCATED WITHIN
A SATURATED DGZ. RAPID CRASH OF CLOUD DEPTH IN WAKE OF SYSTEM IN
PERTURBED MOIST BLYR STILL SUGGESTIVE OF BRIEF LIGHT FZDZSN POTNL AT
BEFORE ENDING. HELD ONTO CLOUD COVER A BIT LONGER INTO TUE AWAITING
SHORTWAVE 925MB RIDGING THAT STILL HOLDS JUST WEST FM KGRB INTO NERN
IL AT 12 UTC TUE.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 349 PM EST MON FEB 17 2014

FOCUS CONTINUES ON WARMER TEMPERATURES/ADDITIONAL PRECIPITATION
THROUGH FRIDAY AND FLOODING/SEVERE WEATHER CONCERNS.

THE NEXT RIPPLE IN THE UPPER FLOW WILL AID IN THE DEVELOPMENT OF LOW
PRESSURE WHICH WILL TRACK ACROSS SOUTHERN CANADA WITH A TRAILING
COLD FRONT. THIS FRONT WILL SWEEP INTO THE REGION LATE TUES NGT INTO
WEDNESDAY BUT WILL BE STARVED OF MOISTURE AND DYNAMICS LEADING TO A
GENERALLY QUIET PASSAGE. ALTHOUGH COOLER AIR WILL ARRIVE BEHIND THE
FRONT...THIS WILL BE SHORT LIVED AND COMPARED TO THE AIR OF THE PAST
SEVERAL WEEKS WILL FEEL DOWNRIGHT NICE.

TEMPERATURES WILL CLIMB ABOVE FREEZING WEDNESDAY ALLOWING FOR THE
START OF THE MELTDOWN OF THE LARGE SNOWPACK ACROSS THE REGION.
DEWPOINTS WILL REMAIN IN THE 20S...KEEPING ANY FOG FORMATION AWAY
AND ALLOWING FOR A SLOW RELEASE AND NO SIGNIFICANT HYDRO ISSUES.
PIECE OF ENERGY ORIGINATING FROM GULF OF ALASKA UPPER LOW WILL DROP
INTO THE WESTERN STATES AND CARVE OUT A DEEPENING TROUGH WHICH WILL
ALLOW A SURGE OF EVEN WARMER AIR STARTING LATE WEDS NGT INTO THURS
GULF OF MEXICO OPENING WIDE TO SEND ABUNDANT MSTR TO THE REGION.
THIS WILL SET THE STAGE FOR PRECIP ARRIVING LATE WEDS NGT INTO
THURSDAY MORNING. LOW LEVEL THERMAL PROFILES SHOW ABOVE FREEZING
VALUES...HOWEVER REMAINING SNOWPACK MAY POSE A INITIAL CHALLENGE AND
THREAT OF BRIEF PERIOD OF FREEZING RAIN AT ONSET OF RAINFALL.
HOWEVER...BY MID THURSDAY MORNING TEMPS SHOULD BE ABOVE FREEZING AND
ANY ICING THREAT OVER. HAVE ADJUSTED GRIDS TO REFLECT THIS. IN
ADDITION...LAST FEW FRAMES OF NAM12 AND HINTS ON ECMWF/GFS INDICATE
NEGATIVE SHOWWALTER VALUES BEGIN TO NUDGE IN BY LATE MORNING IN
WESTERN AREAS AND ACROSS THE ENTIRE AREA THURS AFTERNOON. ECMWF IS
MOST AGGRESSIVE WITH MSTR RETURN AS SFC DEWPTS CLIMB INTO THE LOWER
50S IN SE HALF. WHILE SOME MODELS HINT THERE COULD BE A BREAK IN
PRECIP...HAVE DECIDED TO CONTINUE WITH CAT POPS...INTRODUCED THUNDER
WEST LATE AM AND INCREASED TO CHC THUNDER ALL AREAS THURS AFTN.
CONTINUED MENTION OF FOG WHICH WILL LIKELY BE DENSE AS DWPTS CLIMB
ABOVE 40S ACROSS THE ENTIRE AREA. BEST CHANCES FOR HEAVY RAINFALL
LOOK TO BE THROUGH THURS MORNING AND AGAIN LATE AFTN INTO EVENING AS
COLD FRONT ARRIVES. IN TERMS OF FLOODING THREAT...GREATEST RELEASE
WILL OCCUR INTO THURS EVE AND ONLY SLOW DOWN SOMEWHAT THURS NGT WITH
TEMPS CLIMBING BACK ABOVE FREEZING FRIDAY. IF ADVERTISED
DEWPOINTS DO ARRIVE...LIKELY WON'T BE MUCH OF A SNOWPACK LEFT WITH
FLOODING CONCERNS INCREASE SUBSTANTIALLY AND TEMPS IN THE 30S TO LOW
40S WILL ALLOW FOR CONTINUED MELTING. HWO AND ESF HAVE THIS HANDLED
WELL THUS FAR SO NO CHANGES PLANNED. TO COMPLICATE MATTERS
FURTHER...GIVEN THE AMOUNT OF MSTR...ELEVATED INSTABILITY AND STRONG
LL FLOW ON THE ORDER OF 60 KTS PLUS...THREAT FOR STG-SVR STORMS DOES
EXIST AND WILL NEED TO BE MONITORED. SPC PLACED IN/OH UNDER DAY 4
OUTLOOK FOR SEVERE ON MORNING ISSUANCE. WILL HOLD OFF FOR NOW ON
MENTION IN HWO.

SEVERAL CLIPPER SYSTEMS TO MOVE THROUGH OVER THE WEEKEND TO WRECK
HAVOC WITH TEMPS AS AFTERNOON HIGHS EVEN INTO SAT REMAIN NEAR OR
ABOVE FREEZING. MORE SIGNIFICANT BLAST OF COLD AIR WILL ARRIVE LATE
IN THE WEEKEND INTO NEXT WEEK AS 850 MB TEMPS DROP BACK TO -10 C OR
LOWER. CHANCE FOR PRECIP MAY ARRIVE WITH EACH CLIPPER SYSTEM BUT
KEEPING WITH GOING FORECAST WITH MINIMAL CHANCES FOR NOW AS
TIMING/TRACK ISSUES ABOUND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1250 PM EST MON FEB 17 2014

FOCUS PRIMARILY UPON UPSTREAM/RAPIDLY DEEPENING SYSTEM ACRS CNTL
IL TO TRACK INTO WRN LK ERIE BY LATE THIS EVENING. ELEVATED
CONVECTIVE POTNL NECESSITATES INCLUSION OF TSSN AT KSBN...CHCS TS
PSBL AT KFWA...BUT WILL HOLD FOR NOW. STILL SNOWFALL RATES 1 TO 2
INCHES PER HOUR TO BRING PERIOD OF IFR/LIFR MET CONDS ACRS NRN IN.
PTYPE SHOULD REMAIN ALL SNOW AT KSBN...THOUGH FAR NRN REACH OF
WARM LYR ALOFT MAY CREATE SOME MIXED SNPL AT KFWA PRIOR TO
CHANGEOVER TO ALL SNOW WITH STRONG DYNAMIC COLUMN COOLING. CLOUD
TOPS RAPIDLY LWR/WARM AS SYSTEM DEPARTS LATE THIS EVENING GIVING
POTNL FOR SUPERCOOLED FZDZ MIX WITH LIGHT SN. KEPT AOB FUEL ATL
INTO AT LEAST 14 UTC TUE PER STRENGTH OF INVERSION...LONGER THAN
LATEST MODEL GUID/PRIOR FCSTS WOULD SUGGEST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR INZ006>009-
     017-018-025>027-032>034.

     WINTER WEATHER ADVISORY UNTIL 11 PM EST /10 PM CST/ THIS EVENING
     FOR INZ003>005-012>016-020-022>024.

MI...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR MIZ079>081.

     WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR MIZ077-
     078.

OH...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...MURPHY
SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Feb 17, 4:37 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 AM EST MON FEB 17 2014

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-180945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
437 AM EST MON FEB 17 2014 /337 AM CST MON FEB 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO SPREAD ACROSS THE FORECAST AREA THIS AFTERNOON
WITH 4 TO 6 INCHES EXPECTED BY LATE THIS EVENING FOR AREAS NORTH
OF US ROUTE 24. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED
SOUTH OF US ROUTE 24 WHERE A MIX OF SNOW...SLEET...AND FREEZING
RAIN IS POSSIBLE. MOST OF THIS SNOW ACCUMULATION WILL OCCUR FROM
EARLY THIS AFTERNOON THROUGH THIS EVENING. PLEASE REFERENCE THE
WINTER WEATHER PRODUCT (WSWIWX) ISSUED BY THIS OFFICE FOR
ADDITIONAL DETAILS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIOD OF FREEZING RAIN IS POSSIBLE LATE WEDNESDAY NIGHT AND
THURSDAY MORNING.

HIGH TEMPERATURES ARE EXPECTED TO BE ABOVE FREEZING TUESDAY
THROUGH SATURDAY. THIS WILL LEAD TO SOME MELTING OF THE EXTENSIVE
SNOWPACK ACROSS THE AREA THIS WEEK... PARTICULARLY ON THURSDAY
WHICH IS FORECAST TO BE THE WARMEST DAY OF THE WEEK. FROZEN
GROUND CONDITIONS WILL RESULT IN EFFICIENT RUNOFF OF THE SNOWMELT
INTO AREA STREAMS...CREEKS...AND RIVERS. RAIN IS ALSO EXPECTED
THURSDAY WITH A POTENTIAL FOR SIGNIFICANT RAINFALL. THE
COMBINATION OF THE RUNOFF FROM MELTING SNOW AND RAINFALL WILL LEAD
TO A HEIGHTENED FLOOD POTENTIAL ACROSS THE AREA LATE THIS WEEK.
PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Feb 17, 2:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EST MON FEB 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     SNOW             2 SW LA PORTE           41.59N  86.73W
02/17/2014  M0.9 INCH        LA PORTE           IN   COCORAHS

            0.9 INCHES OF SNOWFALL IN 15 MINUTES.

&&

NG
Special weather statement, Feb 17, 2:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EST MON FEB 17 2014

INZ003>005-012>016-020-022>024-MIZ077-078-172045-
BERRIEN MI-CASS MI-CASS IN-ELKHART IN-FULTON IN-KOSCIUSKO IN-LA PORTE
IN-MARSHALL IN-MIAMI IN-PULASKI IN-ST. JOSEPH IN-STARKE IN-WABASH
IN-WHITE IN-
248 PM EST MON FEB 17 2014

...HEAVY SNOW WITH ISOLATED THUNDERSTORMS MOVING THROUGH THE AREA...

AT 240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SNOW WITH ISOLATED THUNDERSTORMS AND SNOWFALL RATES OF 1 TO
3 INCHES PER HOUR...ALONG A LINE EXTENDING FROM BUCHANAN TO 12 MILES
SOUTHWEST OF WALTON...MOVING NORTHEAST AT 30 MPH.

VISIBILITIES UNDER A QUARTER MILE CAN BE EXPECTED IN THIS BAND WITH
SNOWFALL ACCUMULATION OF 1 TO 3 INCHES PER HOUR...WITH TRAVEL
CONDITIONS BECOMING DIFFICULT ON AREA ROADWAYS. FREEZING RAIN AND
SLEET IS ALSO POSSIBLE ALONG AND SOUTH OF ROUTE 24.

LOCATIONS IN THE PATH OF THESE BANDS OF THUNDERSNOW INCLUDE...
  LOGANSPORT...
  BUCHANAN...
  PLYMOUTH...
  SOUTH BEND AND ST. JOSEPH...
  BENTON HEIGHTS...BENTON HARBOR AND NILES...
  GEORGETOWN...NILES AND GRISSOM AFB...

CONDITIONS WILL DETERIORATE RAPIDLY. STRONG GUSTY WINDS WILL CAUSE
WIDESPREAD BLOWING AND DRIFTING SNOW...WITH VISIBILITIES REDUCED TO
NEAR ZERO AT TIMES. TRAVEL IS NOT RECOMMENDED.

LAT...LON 4083 8710 4084 8700 4091 8698 4092 8694
      4171 8694 4190 8662 4211 8650 4224 8638
      4225 8623 4207 8622 4207 8592 4058 8587
      4058 8637 4070 8638 4070 8653 4075 8653
      4075 8666 4073 8677 4058 8678 4058 8710
TIME...MOT...LOC 1945Z 226DEG 24KT 4188 8644 4057 8639 TAYLOR $$
Local storm report, Feb 17, 3:04 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EST MON FEB 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HEAVY SNOW       6 SE NORTH JUDSON       41.15N  86.69W
02/17/2014  U0.0 INCH        PULASKI            IN   AMATEUR RADIO

            THUNDERSNOW MIXED WITH SLEET. VISIBILITY 80FT.

&&

JT
Local storm report, Feb 17, 3:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST MON FEB 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     SNOW             5 N LA PORTE            41.68N  86.72W
02/17/2014  M1.8 INCH        LA PORTE           IN   TRAINED SPOTTER

            TOTAL SNOW IN THE PAST 1 HOUR AND 15 MINUTES.

&&

BENTLEY
Local storm report, Feb 17, 3:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST MON FEB 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     SNOW             2 SW LA PORTE           41.59N  86.73W
02/17/2014  M3.2 INCH        LA PORTE           IN   COCORAHS

            3.2 INCHES OF SNOW IN THE PAST 75 MINUTES. SMALL FLAKES
            GREW TO LARGE FLAKES...NOW GRANULAR. BLOWING AND
            DRIFTING SNOW.

&&

BENTLEY
Special weather statement, Feb 17, 3:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST MON FEB 17 2014

INZ004>006-008-014>018-023>026-032>034-MIZ077>079-172130-
ALLEN IN-BERRIEN MI-BLACKFORD IN-CASS MI-ELKHART IN-FULTON IN-GRANT
IN-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-LAGRANGE IN-MARSHALL IN-MIAMI
IN-NOBLE IN-ST. JOSEPH MI-ST. JOSEPH IN-WABASH IN-WELLS IN-WHITLEY
IN-
339 PM EST MON FEB 17 2014

...BAND OF HEAVY SNOW MOVING ACROSS THE AREA LATE THIS AFTERNOON...

AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF VERY HEAVY SNOW WITH VISIBILITIES A QUARTER MILE OR LESS
AND SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR...ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF DOWAGIAC TO 11 MILES SOUTH OF
SWAYZEE...MOVING EAST AT 35 MPH. SOME SLEET AND FREEZING RAIN IS
ALSO EXPECTED SOUTH OF ROUTE 24.

LOCATIONS IN THE PATH OF THESE BANDS OF VERY HEAVY SNOW INCLUDE...
  DOWAGIAC...WABASH AND NAPPANEE...
  ELKHART...
  MARION...FAIRMOUNT AND NORTH MANCHESTER...
  GAS CITY AND GOSHEN...
  SYRACUSE...
  UPLAND...

CONDITIONS WILL DETERIORATE RAPIDLY. STRONG WINDS WILL CAUSE AREAS
OF BLOWING AND DRIFTING SNOW...WITH VISIBILITIES REDUCED TO NEAR
ZERO AT TIMES. TRAVEL IS NOT RECOMMENDED.

LAT...LON 4040 8587 4058 8586 4058 8602 4213 8637
      4217 8623 4207 8622 4207 8542 4049 8508
      4039 8543
TIME...MOT...LOC 2035Z 249DEG 29KT 4207 8623 4036 8584 TAYLOR $$

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Van Wert

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

A quick 2 to 4 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

Winter Weather, Putnam

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

A quick 3 to 5 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

Winter Weather, Paulding

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A quick 3 to 5 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

Winter Weather, Defiance

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Defiance forecast zone
Reported by
Trained Spotter
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

A quick 3 to 5 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

Winter Weather, Henry

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

A quick 3 to 5 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

Winter Weather, Fulton

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

A quick 3 to 5 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

Winter Weather, Williams

When
February 17, 5:00 PM EST to February 18, 4:00 AM EST
Where
Williams forecast zone
Reported by
Trained Spotter
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

A quick 3 to 5 inches of snow allowed roads to become snow covered and slick. Wind gusts to 35 mph, combined with periods of heavier snow, created near whiteout conditions at times. Significant blowing and drifting snow also allowed some secondary roads to become impassible. There were school delays and closings on Tuesday, February 18th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491277, 491278, 491279, 491280, 491281, 491282, 491283.